Combined Treatment of Acneiform Rash Involved in Epidermal Growth Factor Receptor Inhibitors Therapy - European Medical Journal
×

Browse

Combined Treatment of Acneiform Rash Involved in Epidermal Growth Factor Receptor Inhibitors Therapy

|
2 Mins
Authors:
*Evgeniya A. Shatokhina,1,2 Larisa S. Kruglova,2 Polina G. Nosikova2
Disclosure:

The authors have declared no conflicts of interest.

Citation
EMJ Dermatol. ;7[1]:73-74. Abstract No AR09.

Each article is made available under the terms of the Creative Commons Attribution-Non Commercial 4.0 License.

Receive our free quarterly newsletters and your choice of journal publication alerts, straight to your inbox.

Join our mailing list

INTRODUCTION

Acneiform rash has a great influence on patient quality of life. Such severe dermatologic reactions are induced by epidermal growth factor receptor (EGFR) inhibitors in antineoplastic therapy, which may lead to its future replacement as a treatment. Acneiform rash is based on specific underlying inflammation,1 and the severity of the skin reaction is based on the drug dosage and level of antitumour activity.2-4 Management of this side effect is therefore particularly significant.

METHODS

This study analysed 35 patients with Grade I-II acneiform rash, divided into 2 groups. All the participants received oral doxycycline (100 mg) twice a day for 10 days, and a local combination of fusidic acid and betamethasone valerate (20 mg/g and 1 mg/g cream) for 3 days in the morning, as well as various topical treatments in the evening for 3 months. Group 1 were treated with metronidazole 1% gel, while Group 2 were treated with ivermectin 1% cream. The Acne Dermatology Index (ADI) and Dermatology Life Quality Index (DLQI) were used to evaluate treatment results.

RESULTS

After the first week of oral doxycycline treatment with fusidic acid and betamethasone valerate, both groups showed evident regression to acneiform rash eruption. Group 1, who were treated with metronidazole 1% gel, subsequently showed a moderate response to treatment. Group 2, treated with ivermectin 1% cream, later showed a more rapid regression of both ADI and DLQI (Figure 1), with regression to acneiform rash eruption.

Figure 1: Dynamics in patients with acneiform rash before and after various methods of skin toxicity therapy.

CONCLUSIONS

Treatment with oral doxycycline at the early stages of Grade I-II acneiform rash led to significant clinical impact by preventing further dermatological aggravation and eruption. A combined treatment method of oral doxycycline with simultaneous application of 1% ivermectin cream, alongside fusidic acid and betamethasone valerate cream, appears to result in a faster clinical effect in comparison to combination treatment of oral doxycycline, fusidic acid and betamethasone cream, and 1% metronidazole gel. Combined treatment of Grade I-II acneiform rash with 1% ivermectin appears optimal for rapid   improvement of clinical presentation and patient quality of life, whilst also allowing continuation of a patient’s main treatment scheme without interruption and dosage reduction. The increasing use of EGFR inhibitors in clinical practice highlights the importance of research into dermatologic toxicity, possible complications, and differential diagnosis, ensuring the right treatment is used. Prevention and early treatment in this group of patients is of great importance as it results in a greater chance of patient compliance in treatment of oncological diseases, and significantly improves patient quality of life.

References
Paul T et al. Cytokine regulation by epidermal growth factor receptor inhibitors and epidermal growth factor receptor inhibitor associated skin toxicity in cancer patients. Eur J Cancer. 2014;50(11):1855-63. Peréz-Soler R, Saltz L. Cutaneous adverse effects with HER1/EGFR-targeted agents: Is there a silver lining? J Clin Oncol. 2005;23(22):5235-46. Segaert S, Van Cutsem E. Clinical signs, pathophysiology and management of skin toxicity during therapy with epidermal growth factor receptor inhibitors. Ann Oncol. 2005;16(9):1425-33. Segaert S et al. Skin toxicities of targeted therapies. Eur J Cancer. 2009;45(1S):295-308.